Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS El Paso, TX

April 12, 2017Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Apr 12, 2017, 4:32 PM MDT for Hudspeth County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2017, 4:32 PM MDT (22:32 UTC)
Expired
Apr 12, 2017, 6:00 PM MDT
In force
88 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 143 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1449 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS54 KEPZ 122232
FFWEPZ
TXC229-130000-
/O.NEW.KEPZ.FF.W.0001.170412T2232Z-170413T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
432 PM MDT WED APR 12 2017

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  East central Hudspeth County in western Texas...

* Until 600 PM MDT

* At 431 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Allamoore...
  Sierra Blanca...
  Fort Quitman...
  Quitman Canyon...
  Sunset Ranches...
  and Round Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3108 10560 3110 10562 3110 10564 3112 10565
      3113 10569 3136 10553 3132 10491 3099 10491

$$

ROGASH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 1:11 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Apr 12, 1:11 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
111 PM MDT Wed Apr 12 2017

.SYNOPSIS...
Moist unstable air will flow into eastern portions of southern New
Mexico and west Texas and this will bring showers and
thunderstorms to much of the region mainly east of the Rio Grande
this afternoon through Thursday. Otherwise westerly winds will
result in seasonably warm dry weather across the Borderland over
the next seven days.

&&

.DISCUSSION...
Easterly winds have pushed abundant moisture over eastern
portions of the CWA resulting in surface dewpoints above 50 F and
precipitable water around an inch. With abundant surface heating
early afternoon MUCAPES are now around 2000 J/kg east of the Rio
Grande while wet bulb zero heights are below 9000 feet agl and
deep layer shear is about 40 kt. Weak upper wave is meanwhile
entering western New Mexico which in combination with dry line
surface convergence is providing upward motion. All of these
factors indicate threat of deep convection eastern portions of the
CWA with large hail/damaging winds and even heavy rains all a
threat. Further west both surface obs and satellite images showing
inflow of dry warm and stable air with no thunder expected.

Upper wave will be east of the CWA by 12z Thursday with short wave
ridge aloft entering the region. Low level winds will also be west
to southwest western and central zones with dewpoints falling
below 30 F most areas. Thus expect threat of convection will be
reduced on Thursday with any storms limited to Hudspeth and eastern
Otero counties.

For the remainder of the forecast period sustained zonal flow
aloft over westerly surface winds will produce seasonably warm dry
weather with temperatures above normal.

&&

.AVIATION...Valid 13/00Z-13/12Z...
Low level moisture has moved into the eastern portions of the
region. As a result expect dry weather in the west and storm
potential in the east. The line between the two should be near
KTCS. Thus, at KDMN skies FEW060 BKN250 and winds generally
27010KT thru 19Z. At KTCS/KLRU/KELP skies SCT060CB BKN250 with
TSTM and winds 23010KT thru 19z. Isolated, short-term MVFR or IFR
conds near storms. A few storms may produce hail especially in
Hudspeth and eastern Otero Counties. After 19Z winds generally
21010KT for all terminals.

&&

.FIRE WEATHER...
Low level moisture has moved into areas east of the Rio Grande with
a few strong storms firing off this morning and afternoon in Otero
County. This moisture will continue to mostly reside in the eastern
half of the area where min RH values will increase through tomorrow.
Today min RHs will be in the 20's and 30's east of the Rio Grande
and in the teens and single digits west of the river. Thunderstorm
chances will continue through tomorrow, with the best chances for
storms east of the Continental Divide and in the Sacramento
Mountains. Some of these storms could become strong and produce
small hail, lcoally heavy raifall and damaging winds. By Friday most
of the moisture will retreat east of the area and rain chances will
decrease. As a result min RH's will drop back into the teens for
most locations. Friday into the weekend deeper westerly flow returns
to the area helping very warm and dry conditions return to the
area with strengthening afternoon breezes.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 58  87  58  87 /   0   0   0   0
Sierra Blanca           54  82  57  83 /  40  20   0   0
Las Cruces              51  83  50  83 /   0   0   0   0
Alamogordo              53  83  54  84 /  10   0   0   0
Cloudcroft              44  59  41  61 /  30  20   0   0
Truth or Consequences   53  82  54  83 /   0   0   0   0
Silver City             46  77  46  75 /   0   0   0   0
Deming                  47  83  48  83 /   0   0   0   0
Lordsburg               45  84  46  82 /   0   0   0   0
West El Paso Metro      58  85  58  85 /   0   0   0   0
Dell City               56  82  47  84 /  50  20   0   0
Fort Hancock            57  87  55  88 /  20  10   0   0
Loma Linda              55  79  57  80 /  10   0   0   0
Fabens                  58  88  54  87 /   0   0   0   0
Santa Teresa            53  85  53  85 /   0   0   0   0
White Sands HQ          62  83  58  84 /   0   0   0   0
Jornada Range           45  83  47  83 /   0   0   0   0
Hatch                   48  86  48  85 /   0   0   0   0
Columbus                53  87  53  86 /   0   0   0   0
Orogrande               57  84  56  85 /   0   0   0   0
Mayhill                 46  72  44  72 /  40  20   0   0
Mescalero               46  71  44  71 /  30  10   0   0
Timberon                47  68  40  69 /  40  10   0   0
Winston                 36  77  39  76 /   0   0   0   0
Hillsboro               46  80  48  80 /   0   0   0   0
Spaceport               46  83  48  83 /   0   0   0   0
Lake Roberts            27  76  31  75 /   0   0   0   0
Hurley                  42  77  44  77 /   0   0   0   0
Cliff                   38  82  39  82 /   0   0   0   0
Mule Creek              44  79  44  78 /   0   0   0   0
Faywood                 49  79  48  78 /   0   0   0   0
Animas                  45  88  47  84 /   0   0   0   0
Hachita                 45  87  46  83 /   0   0   0   0
Antelope Wells          47  87  47  83 /   0   0   0   0
Cloverdale              51  82  48  78 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash/28 Pazos
Hazardous weather outlook, Apr 12, 6:16 AM MDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
616 AM MDT Wed Apr 12 2017

NMZ412>417-TXZ418>424-131230-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest Texas.

.DAY ONE...Today and Tonight

Areas east of the Rio Grande will have increased moisture with
upper-level dynamics and instability today. This will bring on the
development of isolated to scattered showers and thunderstorms.
Conditions are favorable for isolated severe thunderstorms with
the primary threats being large hail and damaging winds. The
threat of organized severe storms diminishes later today but
thunderstorms are expected into the overnight hours for Otero and
Hudspeth counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to call in real-time reports of
significant weather...including hail size, wind speed, heavy rain
amounts, local flooding, and any weather-related damage.

NMZ401>411-131230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
616 AM MDT Wed Apr 12 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico and southwest New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

In the hours before

Special weather statement, Apr 12, 2:58 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service El Paso TX
258 PM MDT WED APR 12 2017

NMZ414-416-417-122145-
Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
258 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTERO COUNTY UNTIL 345 PM
MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Pinon, moving northeast at 30 mph.

Nickel size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Pinon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
south central New Mexico.

LAT...LON 3239 10544 3254 10555 3271 10535 3252 10535
      3252 10520
TIME...MOT...LOC 2058Z 232DEG 25KT 3252 10544

LANEY
Special weather statement, Apr 12, 3:18 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
318 PM MDT WED APR 12 2017

TXZ422-122200-
Southern Hudspeth Highlands TX-
318 PM MDT WED APR 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUDSPETH COUNTY UNTIL 400
PM MDT...

At 318 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Sierra Blanca, moving northeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Blanca, Quitman Canyon, Sunset Ranches and Round Top Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 800 PM MDT for
western Texas.

LAT...LON 3107 10544 3124 10559 3136 10540 3119 10522
TIME...MOT...LOC 2118Z 238DEG 46KT 3118 10545

ROGASH
Local storm report, Apr 12, 3:32 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
332 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 NW SIERRA BLANCA      31.19N 105.38W
04/12/2017  E0.50 INCH       HUDSPETH           TX   OTHER FEDERAL

&&

EVENT NUMBER EPZ1700192

TRIPOLI
Local storm report, Apr 12, 3:43 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
343 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             SIERRA BLANCA           31.17N 105.36W
04/12/2017  E2.50 INCH       HUDSPETH           TX   LAW ENFORCEMENT

&&

EVENT NUMBER EPZ1700193

TRIPOLI
Local storm report, Apr 12, 3:45 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
345 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             SIERRA BLANCA           31.18N 105.35W
04/12/2017  M1.75 INCH       HUDSPETH           TX   TRAINED SPOTTER

            GOLF BALL SIZED HAIL COVERING THE GROUND.

&&

EVENT NUMBER EPZ1700194

LANEY
Local storm report, Apr 12, 3:57 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
357 PM MDT WED APR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             SIERRA BLANCA           31.17N 105.36W
04/12/2017  E1.50 INCH       HUDSPETH           TX   TRAINED SPOTTER

            1.5 INCH DIAMETER HAIL FALLING. HAIL 3 INCHES DEEP.

&&

EVENT NUMBER EPZ1700195

JAR

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:21 PM MDTSpecial Weather StatementEPZHudspeth39 min
Apr 12, 2:37 PM MDTSevere Thunderstorm WarningEPZHudspeth38 min
Apr 12, 3:18 PM MDTSpecial Weather StatementEPZHudspeth42 min
Apr 12, 3:24 PM MDTSevere Thunderstorm WarningEPZHudspeth51 min
Apr 12, 3:49 PM MDTAreal Flood AdvisoryEPZHudspeth116 min
Apr 12, 4:07 PM MDTSevere Thunderstorm WarningEPZHudspeth53 min
Apr 12, 4:47 PM MDTSevere Thunderstorm WarningEPZHudspeth58 min

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.